Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 145, NWS Birmingham, AL

May 30, 2012Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 30, 2012, 5:26 PM CDT for Sumter County, Alabama. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2012, 5:26 PM CDT (22:26 UTC)
Expired
May 30, 2012, 6:00 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Sumter County, AL

What was reported inside it

TimeReportWhereRemark
May 30, 5:30 PM CDTTSTM WND DMGBoyd, ALSEVERAL TREES DOWN IN THE COMMUNITY OF BOYD.
May 30, 5:32 PM CDTHAIL 0.88Boyd, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS54 KBMX 302226
SVRBMX
ALC119-302300-
/O.NEW.KBMX.SV.W.0145.120530T2226Z-120530T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT WED MAY 30 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 600 PM CDT

* AT 526 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOYD...OR 9
  MILES NORTHWEST OF LIVINGSTON...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON...EMELLE...THE UNIVERSITY OF WEST ALABAMA...EPES...
  BLUFFPORT AND SUMTERVILLE.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 17 THROUGH 23...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3274 8838 3282 8813 3271 8809 3270 8811
      3269 8811 3268 8808 3264 8807 3264 8808
      3260 8806 3254 8840
TIME...MOT...LOC 2226Z 253DEG 13KT 3265 8831

$$

27
2 follow-up statements
287 
WWUS54 KBMX 302238
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT WED MAY 30 2012

ALC119-302300-
/O.CON.KBMX.SV.W.0145.000000T0000Z-120530T2300Z/
SUMTER AL-
538 PM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SUMTER COUNTY UNTIL 600 PM CDT...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BOYD...OR 7 MILES NORTHWEST OF LIVINGSTON...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON...THE UNIVERSITY OF WEST ALABAMA...BLUFFPORT...EPES AND
  SUMTERVILLE.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 17 THROUGH 23...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3274 8838 3282 8813 3271 8809 3270 8811
      3269 8811 3268 8808 3264 8807 3264 8808
      3260 8806 3254 8840
TIME...MOT...LOC 2239Z 283DEG 11KT 3264 8828

$$

27!
131 
WWUS54 KBMX 302251
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT WED MAY 30 2012

ALC119-302300-
/O.CON.KBMX.SV.W.0145.000000T0000Z-120530T2300Z/
SUMTER AL-
551 PM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SUMTER COUNTY UNTIL 600 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BOYD...OR NEAR LIVINGSTON...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON...THE UNIVERSITY OF WEST ALABAMA...BLUFFPORT AND EPES.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 17 THROUGH 23...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3274 8838 3282 8813 3271 8809 3270 8811
      3269 8811 3268 8808 3264 8807 3264 8808
      3260 8806 3254 8840
TIME...MOT...LOC 2251Z 283DEG 11KT 3263 8824

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:28 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 30, 3:28 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT WED MAY 30 2012

.DISCUSSION...
LINE OF STRONG TO SEVERE STORMS DEVELOPING ALONG THE MISSISSIPPI
RIVER THIS AFTERNOON ASSOCIATED WITH A SHORT WAVE TROUGH ALOFT.
CURRENT RUC ANALYSIS HAS THE ATMOSPHERE ACROSS CENTRAL ALABAMA MUCH
DRIER AND MORE STABLE THAN AREAS WEST. CORFIDI VECTORS PUSH THIS
DEVELOPING LINE EASTWARD...BUT A WEAKENING IS ANTICIPATED AS IT
APPROACHES THE ALABAMA STATE LINE. THE MOISTURE AND INSTABILITY
AXIS WAS EVIDENT ON THE LATEST VISIBLE SATELLITE IMAGERY FROM
NORTHWEST MISSISSIPPI INTO FAR SOUTHWEST ALABAMA. THEREFORE...SOME
DEVELOPMENT ANTICIPATED ON THE SOUTHERN END OF THE LINE TOWARDS THE
INSTABILITY WHICH MAY INCH NEAR PICKENS...SUMTER...MARENGO COUNTIES
AND VICINITY THIS EVENING. WILL MONITOR THE MESOSCALE CLOSELY BEFORE
AFTERNOON ISSUANCE FOR POSSIBLE UPDATES FOR WESTERN SECTIONS.

THE LATEST MODEL SUITE REMAINS VERY AGREEABLE WITH THE SYNOPTIC
EVOLUTION. A SERIES OF WEAKER UPPER IMPULSES TRAVERSE THE REGION
AHEAD OF THE MAIN TROUGH THURSDAY NIGHT. THE EXACT EVOLUTION OF
THUNDERSTORM DEVELOPMENT ON THURSDAY IS A BIT TRICKY DUE TO THESE
IMPULSES AND LEFTOVER BOUNDARIES FROM TODAY'S CONVECTION WEST. MID
LEVEL LAPSE RATES INCREASE LATE THURSDAY AFTERNOON...MODERATE
INSTABILITY PRESENT AS WE WILL BE IN THE WARM SECTOR BY AFTERNOON.
DOWNDRAFT CAPE IS IMPRESSIVE. THEREFORE...WILL INCREASE THE SEVERE
THREAT FOR CENTRAL ALABAMA ON THURSDAY. THE MAIN THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS...FOLLOWED BY LARGE HAIL AND THEN
LOCALLY HEAVY RAINFALL. THE OVERALL ATMOSPHERE IS NOT GREATLY
CONDUCIVE TO TORNADO DEVELOPMENT BUT STORM INTERACTIONS MAY PLAY A
ROLE. WILL MENTION TORNADO THREAT AS LOW. EXPECT COVERAGE AND
INTENSITY TO INCREASE BY LATE AFTERNOON INTO THE EVENING HOURS. THE
GREATEST SEVERE THREAT TIMING APPEARS TO COME BETWEEN 6 PM AND 6 AM
THURSDAY NIGHT...BUT A SLIGHT WEAKENING IS EXPECTED LATE EVENING
WITH THE LOSS OF DAYTIME HEATING. A LINGERING STRONG TO SEVERE STORM
MAY BE PRESENT FRIDAY MORNING SOUTHEAST. ONCE AGAIN...THE MESOSCALE
BOUNDARIES WILL PLAY A ROLE AND THIS TIMING MAY HAVE TO ADJUSTED
AS THINGS GET GOING. THE MODEL SUITE IS ALSO MUCH MORE AGREEABLE WITH
THE COLD FRONTAL PASSAGE FRIDAY MORNING WITH MOST OF THE RAIN EXITING
EASTWARD BY FRIDAY AFTERNOON.

LOW POPS WERE INTRODUCED SUNDAY ONWARD ON THE PREVIOUS SHIFT. THIS
APPEARS WARRANTED DUE TO THE FACT THAT THE MODEL CONSENSUS HAS THE
EASTERN TROUGH PROVIDING MORE INFLUENCE AS THE RIDGE ALOFT SETS UP
JUST TO OUR WEST. THE GFS HAS A WEAK FRONT STALLING OVER CENTRAL
ALABAMA AS A FEW REINFORCEMENTS ARRIVE FROM THE NORTH. THE GFS
ALSO HAS MUCH BETTER MEAN MOISTURE THAN THE ECMWF. THE ECMWF PUSHES
THE FRONT FURTHER SOUTH AND DRIES THINGS OUT QUICKER. WILL LEAVE
THESE POPS ON THE LOW END AT THIS TIME. ADDITIONALLY...WITH THE
TROUGH PLAYING A LARGER ROLE...TEMPERATURES WILL NOT BE NEARLY AS
HIGH AS I FORECAST YESTERDAY AND HAVE ALREADY BEEN ADJUSTED
ACCORDINGLY.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

JUST BEFORE 18Z...WAS INTENTLY WATCHING DEVELOPMENTS AND TRENDS
ASSOCIATED WITH THUNDERSTORM CLUSTER NEAR MS RIVER ON AR/MS STATE
LINE. THAT CLUSTER SHOULD MOVE EAST OR SOUTHEAST THROUGH THE
AFTERNOON...EVENTUALLY REACHING DRIER LOW LEVEL AIR. THIS DRYNESS
SHOULD KEEP THOSE STORMS FROM REACHING CENTRAL ALABAMA...AND ONLY
HIGH LEVEL (MORE THAN 12000 FEET) CONVECTIVE DEBRIS TYPE CLOUDS ARE
EXPECTED TO RESULT HERE. THUS...I HAVE KEPT THE FORECASTS FOR
CENTRAL ALABAMA TAF LOCATIONS DRY THROUGH THE NEXT 24 HOURS. THE
DRIER LOW LEVEL AIR THAT HAS MIXED INTO CENTRAL ALABAMA WILL ALSO
KEEP MOST (IF NOT ALL) AREAS FREE FROM FOG OVERNIGHT.

THE STORM SYSTEM/COLD FRONT APPROACHING ON THURSDAY WILL EVENTUALLY
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL ALABAMA.
THOSE RAIN CHANCES APPEAR TO START JUST BEYOND THE 24 HOUR VALID
PERIOD OF THE CURRENT FORECAST.

/61/

&&

.HYDROLOGY...
A BRIEF PERIOD OF LOCALLY HEAVY RAINFALL IS POSSIBLE THURSDAY
THROUGH FRIDAY. MOST LOCAL STREAMFLOWS ARE RUNNING ON THE LOW SIDE
WHILE MAINSTEM RIVERS ARE ALSO RUNNING LOW. IT APPEARS AVERAGE
RAINFALL WILL BE AROUND ONE HALF INCH...WHICH WILL BE BENEFICIAL TO
ALL. THEREFORE...WIDESPREAD FLOODING CONCERNS ARE NOT ANTICIPATED
BUT A FEW MINOR PROBLEM AREAS MAY DEVELOP IN POOR DRAINAGE ZONES.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  91  66  76  56 /  10  40  80  40  10
ANNISTON    64  92  67  78  59 /  10  40  70  60  10
BIRMINGHAM  68  91  68  77  54 /  20  40  80  40  10
TUSCALOOSA  66  92  70  78  56 /  30  40  80  40   0
CALERA      68  92  68  79  58 /  20  40  70  60  10
AUBURN      69  92  69  81  62 /  20  30  60  60  10
MONTGOMERY  68  93  70  83  61 /  20  30  60  60  10
TROY        65  92  68  81  59 /  20  30  40  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/75/61
Hazardous weather outlook, May 30, 1:08 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT WED MAY 30 2012

ALZ011>015-017>050-311800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ACROSS CENTRAL
ALABAMA SOMETIME BETWEEN THURSDAY AFTERNOON AND FRIDAY MORNING.
SEVERE STORMS MAY AFFECT THE NORTHERN OR WESTERN COUNTIES AS EARLY
AS 3 PM THURSDAY...AND MAY LAST AS LATE AS 10 AM FRIDAY IN THE
SOUTHEAST. HOWEVER...THE TIME OF THE GREATEST SEVERE THUNDERSTORM
THREAT IS FROM AROUND 6 PM THURSDAY TO AROUND 6 AM FRIDAY. THE AREA
WITH THE GREATEST SEVERE STORM THREAT IS FROM THE CITIES OF SELMA...
ROCKFORD...AND ROANOKE...NORTH AND WESTWARD.  THE PRIMARY THREAT IS
DAMAGING STRAIGHT-LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL
AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THURSDAY INTO EARLY FRIDAY.

In the hours before

Special weather statement, May 30, 5:19 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT WED MAY 30 2012

ALZ030-302245-
SUMTER AL-
519 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMTER COUNTY UNTIL 545
PM CDT...

AT 515 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYD...OR 10 MILES WEST OF LIVINGSTON...MOVING EAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LIVINGSTON...
  BOYD...
  EMELLE...
  THE UNIVERSITY OF WEST ALABAMA...
  EPES...

&&

LAT...LON 3274 8838 3282 8813 3271 8809 3270 8811
      3269 8811 3268 8808 3264 8807 3264 8808
      3260 8806 3254 8840
TIME...MOT...LOC 2219Z 253DEG 13KT 3265 8834

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:28 PM CDTSpecial Weather StatementBMXCoosa32 min
May 29, 7:58 PM CDTSpecial Weather StatementBMXCoosa32 min
May 29, 8:29 PM CDTSpecial Weather StatementBMXBlount31 min
May 29, 9:02 PM CDTSpecial Weather StatementBMXBlount28 min
May 29, 9:22 PM CDTSpecial Weather StatementBMXBlount, Calhoun, Cherokee, Etowah, St. Clair38 min
May 29, 9:25 PM CDTSpecial Weather StatementBMXWinston50 min
May 29, 9:35 PM CDTSpecial Weather StatementBMXWalker40 min
May 29, 9:52 PM CDTSpecial Weather StatementBMXTalladega38 min
May 29, 9:59 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair46 min
May 29, 10:03 PM CDTSpecial Weather StatementBMXJefferson42 min
May 29, 10:12 PM CDTSpecial Weather StatementBMXWalker48 min
May 29, 10:29 PM CDTSpecial Weather StatementBMXTuscaloosa46 min
May 29, 10:42 PM CDTSpecial Weather StatementBMXCalhoun, Clay, Cleburne, Coosa, Jefferson, Randolph and 2 more48 min
May 29, 11:11 PM CDTSevere Thunderstorm WarningBMXShelby49 min
May 29, 11:33 PM CDTSpecial Weather StatementBMXBibb, Chilton42 min
May 29, 11:58 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton32 min
May 30, 12:06 AM CDTSpecial Weather StatementBMXAutauga, Dallas39 min
May 30, 12:07 AM CDTSpecial Weather StatementBMXChambers53 min
May 30, 12:53 AM CDTSpecial Weather StatementBMXLowndes, Montgomery52 min
May 30, 1:00 AM CDTSpecial Weather StatementBMXRussell45 min
May 30, 5:19 PM CDTSpecial Weather StatementBMXSumter26 min
May 30, 6:15 PM CDTSpecial Weather StatementBMXMarengo30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.